Volume 9 Issue 100
Published - 14:00 UTC 08:00 EST 11-Apr-2007 
Next Update - 14:00 UTC 08:00 EST 12-Apr-2007

Editor: Susan K. Boyer, RN
© Vidyya.
All rights reserved.

  

 




Misusing vitamin to foil drug test may be toxic; plus, it doesn't work

(11 April 2007: VIDYYA MEDICAL NEWS SERVICE) -- Taking excessive doses of a common vitamin in an attempt to defeat drug screening tests may send the user to the hospital—or worse.

Researchers from The Children's Hospital of Philadelphia and The University of Pennsylvania reported on two adults and two adolescents who suffered toxic side effects from taking large amounts of niacin, also known as vitamin B3, in mistaken attempts to foil urine drug tests.

Both adult patients suffered skin irritation, while both adolescents had potentially life-threatening reactions, including liver toxicity and hypoglycemia (low blood sugar), as well as nausea, vomiting and dizziness. One of the teens also had disrupted heart rhythms.

All four patients recovered after treatment in hospital emergency rooms for the adverse effects. The report appeared online in the Annals of Emergency Medicine.

"Testing urine for drugs is becoming increasingly common for job applicants," said study leader Manoj K. Mittal, M.D., a fellow in Emergency Medicine at The Children's Hospital of Philadelphia. "Because niacin is known to affect metabolic processes, there is a completely unfounded claim that it can rapidly clear the body of drugs such as cannabis and cocaine. However, niacin is toxic when taken in large amounts."

Niacin is easily available as an over-the-counter vitamin supplement. As a vitamin, the daily recommended intake is 15 milligrams, but niacin is used in much larger doses to treat vitamin deficiencies and other conditions. "People often assume niacin is completely safe," said Dr. Mittal. "As a water-soluble vitamin, it is easily excreted from the body. However, the body has its limits, and some of these patients took 300 times the daily recommended dose of niacin." Dr. Mittal added that there is a report in the medical literature of a patient who suffered liver failure, requiring a liver transplant, after taking excessive doses of niacin.

Many Internet sites promote the misconception that niacin can be used to pass urine drug screening tests, Dr. Mittal said. "We hope that our study will alert emergency medicine physicians and other health care providers to this hazardous practice."

Return to Vidyya Medical News Service for 11 April 2007

© Vidyya. All rights reserved.